Emergency Case Challenge: After Argument, Unresponsive Woman Found By Her Boyfriend

Gregory Taylor, DO; Jacklyn McParlane, DO

Disclosures

September 19, 2022

Discussion

After further investigation, an empty pill bottle of amlodipine was found near the patient's bed. The medication was her boyfriend's, and he was able to identify that 25 tablets were missing, totaling 125 mg of amlodipine. Her medical history included a remote history of depression, with no known suicide ideation. She was not being treated for depression. Her boyfriend also noted that no other medications were in the household; however, her friends reportedly visited frequently and had "drug issues."

Amlodipine, a commonly prescribed calcium channel-blocker (CCB), can be potentially fatal if used inappropriately, secondary to noncardiogenic pulmonary edema, cardiovascular collapse, and acute renal failure.[1] Clinical toxicity has been shown to begin within 30-60 minutes of an ingestion that is 5-10 times the therapeutic dose. Treating patients who overdose on amlodipine and similar drugs can challenge even the most skilled physician.

CCBs are divided into two major categories based on their physiologic effects: dihydropyridines and nondihydropyridines. Amlodipine is classified as a dihydropyridine CCB, with a half-life of 30-58 hours and a large volume of distribution.[2] Unlike verapamil and diltiazem, which are classified as nondihydropyridines, dihydropyridines affect mainly vascular smooth-muscle cells and are potent vasodilators, with little involvement on cardiac contractility or conduction.[3]

Intoxication with dihydropyridines results in an arterial vasodilation and reflex tachycardia, whereas nondihydropyridines cause peripheral vasodilation, resulting in decreased cardiac inotropy and bradycardia. As the dose is increased, research shows that selectivity is often lost, and dihydropyridines may affect the conducting system and myocardium, similar to nondihydropyridines. The heart rate of the patient in this case never increased more than 86 beats/min, probably secondary to the lost selectivity of amlodipine at toxic doses.

Vital sign abnormalities associated with CCBs include hypotension, which is associated with all CCBs; however, bradycardia is typically only associated with nondihydropyridines, unless it is a severe overdose. As part of the diagnostic workup, a finger-stick blood glucose often reveals hyperglycemia secondary to CCBs blocking receptors on beta-islet cells, preventing insulin release. This differs from the hypoglycemia seen in a beta-blocker overdose.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....